Medications can strip the body of key vitamins

People's Pharmacy

January 06, 1998|By Joe Graedon and Teresa Graedon, Ph.D. | Joe Graedon and Teresa Graedon, Ph.D.,King Features Syndicate

My father takes a lot of medicine. There is aspirin for his heart, prednisone for arthritis, Zantac for heartburn and hydralazine for high blood pressure. I wonder about how all this medicine affects his vitamin levels. He complains that his feet tingle or feel numb and he is not as sharp as he used to be.

We would welcome any nutritional recommendations.

Many medications can deplete the body of crucial nutrients. Aspirin can keep vitamin C from getting into cells. Prednisone leads to a loss of potassium and vitamins B-6, B-12 and folic acid. It also interferes with vitamin D, which affects calcium metabolism.

Zantac and other acid-suppressing drugs can make it difficult to absorb vitamin B-12. And hydralazine depletes B-6.

When B vitamins, especially B-6 and B-12, are too low, the nervous system can suffer. Symptoms may include numbness and tingling of the hands and feet. Your dad's mental decline may also be related to low vitamin B-12 levels. His doctor should do a complete nutritional work-up and recommend supplements.

We are sending you our Guide to Drug and Nutrient Interactions. Anyone else who would like a copy, please send $2 with a long (No. 10) stamped, self-addressed envelope to Graedons' People's Pharmacy, No. N-985, P.O. Box 52027, Durham, N.C. 27717-2027.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of The Sun or e-mail to PHARMACY mindspring.com.

Pub Date: 1/06/98

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.